MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION
Model Number G56537
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the obturator from a wayne pneumothorax tray was retained in the catheter.The device was required for use as a chest tube.After the catheter was placed, imaging was performed to verify correct placement.Later, it was discovered that the obturator was inadvertently retained in the catheter which caused a delay in hemopneumothorax resolution.An additional procedure to place new chest tube was performed in order to resolve the hemopneumothorax.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E3 - occupation: director of nursing g4 ¿ pma/510(k) #: exempt.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Correction: h6 - annex a.Investigation ¿ evaluation.It was reported that the obturator from a wayne pneumothorax tray was retained in the catheter.The device was required for chest tube placement in a 45-year-old male who weighed 110 kgs with rib fractures and a hemopneumothorax.After the catheter was placed, imaging was performed to verify correct placement.Later, it was discovered that the obturator was inadvertently retained in the catheter which caused a delay in hemopneumothorax resolution.An additional procedure to place new chest tube was performed in order to resolve the hemopneumothorax.No other adverse effects were reported for this incident.Reviews of the documentation, including the device history record, quality control procedures and instructions for use were conducted during the investigation.The complaint device was not returned for evaluation; therefore, a physical examination could not be conducted.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls are in place to detect this failure mode prior to release.A review of the device history record (dhr) for the reported complaint device lot revealed no relevant non-conformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling, this product is supplied with an instructions for use (ifu) pamphlet, c_t_waynemod_rev5.Instructions for use: 7.) attach plastic three-way stopcock to the catheter obturator.Fully straighten the curved catheter tip by advancing the catheter obturator.When fully advanced, attach the obturator to the catheter via the luer lock connection.8.) advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last side hole.9.) remove the wire guide and catheter obturator.Attach catheter to connecting tube with stopcock, and cook chest drain valve.Attach cook chest drain valve in direction indicated by arrow on valve.Note: chest drain valve may be obviated if catheter is to be connected to a water seal suction apparatus or similar mechanical suction device.Do not connect catheter directly to wall suction.Evidence gathered upon review of the dmr, ifu, dhr and no product return, cook was not able to find evidence the product was manufactured out of specification.There is no evidence of nonconforming product in house or in the field.Based on the information provided, no product return, and the results of our investigation, it was concluded that this event to be a failure to follow instructions.The obturator and catheter are two different colors that identify each as different component.There are relevant instructions on the provided product labeling that indicates to remove the obturator after catheter placement.Per the risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
WAYNE PNEUMOTHORAX TRAY
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19050075
Report Number1820334-2024-00471
Device Sequence Number8565332
Product Code JOL
UDI-Device Identifier00827002565371
UDI-Public(01)00827002565371(17)251120(10)15881597
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/20/2025
Device Model NumberG56537
Device Catalogue NumberC-UTPTY-1400-WAYNE-112497-IMH
Device Lot Number15881597
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 03/29/2024
Supplement Date Received by Manufacturer07/18/2024
Initial Report FDA Received Date04/05/2024
Supplement Report FDA Received Date07/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Patient SexMale
Patient Weight110 KG